Health Department Reports Cluster of K2-related Emergency Department Visits, Warns New Yorkers Not to Use This Synthetic Drug

Between May 19 and 21, the Health Department detected 84 emergency department visits related to K2, the largest number in a three-day period since July 2016

K2 is not safe, and it is illegal to sell in New York City

K2 Synthetic Marijuana poster

May 22, 2018 —The Health Department today reminded New Yorkers not to use synthetic cannabinoids — commonly referred to as “K2” or “synthetic marijuana” — after a significant increase in emergency department visits. Between May 19 and 21, the Health Department detected 84 emergency department visits related to K2. The cluster occurred in Brooklyn, centered in Bushwick-Williamsburg. In response to this troubling increase, the Health Department has released a Health Advisory Notice (PDF) to alert health care providers to the symptoms and adverse effects of K2 intoxication. Additionally, the Health Department’s Rapid Assessment and Response team launched a targeted education and flyering campaign in the impacted community. This is the largest number of K2-related emergency department visits in a three-day period since July 2016. In 2018, there were approximately 600 K2-related emergency department visits citywide prior to yesterday, or fewer than 10 per day. New Yorkers can learn about K2 online.

“The surge in K2 overdoses is a reminder that the effects of K2 are unpredictable and dangerous,” said Health Commissioner Dr. Mary T. Bassett. “We want all New Yorkers to be aware of the serious side effects of K2, which include severe anxiety, confusion, fainting, vomiting, rapid heart rate, and, in rare cases, death."

It is illegal to sell K2 in New York City. K2 is sold under several names, including: Spice, Green Giant, Bizarro, Geeked Up, Smacked, and AK-47. Packages containing the drug often are labeled “not for human consumption” and sold as “incense” or “potpourri.” Many people wrongly believe K2 to be safe. Some individuals develop extreme anxiety, confusion, sedation, paranoia and hallucinations after using K2. Other reported effects include rapid heart rate, vomiting, seizures and fainting. K2 can also cause kidney failure, raise blood pressure and reduce blood supply to the heart. In a few cases, it has been associated with heart attacks. People who use K2 frequently may also experience withdrawal and craving.

K2-related emergency department visits peaked in July 2015 with more than 1,200 in a single month. Following this cluster, the City Council passed legislation to increase the penalties for sellers and manufacturers of K2, making sales of the drug a misdemeanor punishable by up to one year in jail and fines of more than $100,000. After the passing of this law, a multi-agency enforcement effort targeting retail sellers, and a public awareness campaign, the Health Department measured an 85 percent reduction in K2-related emergency department visits.

Individuals seeking support or treatment for substance use issues for themselves or their loved ones can contact NYC Well by calling 1-888-NYC-WELL, texting “WELL” to 65173 or going to nyc.gov/nycwell. Free, confidential support is available at any hour of the day in over 200 languages.

The Health Department urges New Yorkers who see K2 for sale to report this to 311. The Health Department will work with other City agencies to investigate these reports.

For more information about the dangers of K2, visit nyc.gov/health.

###

#040-18

MEDIA CONTACT: Christopher Miller/Stephanie Buhle: (347) 396-4177
PressOffice@health.nyc.gov